Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 23, NWS Pueblo, CO

October 24, 202110 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Oct 24, 2021, 2:58 PM MDT for 10 counties in Colorado. It took effect at Oct 26, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 24, 2021, 2:58 PM MDT (20:58 UTC)
In effect from
Oct 26, 2021, 12:00 PM MDT
Expired
Oct 25, 2021, 2:59 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Baca County, CO, Bent County, CO, Crowley County, CO, El Paso County, CO, Huerfano County, CO, Kiowa County, CO, Las Animas County, CO, Otero County, CO, Prowers County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 71 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

331 
WWUS85 KPUB 242058
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
258 PM MDT Sun Oct 24 2021

...A Fire Weather Watch has been issued for Tuesday afternoon for
gusty winds and low humidity values for fire weather zones 
227...228... 229...230...231...232...233...234...235...236 AND 
237 which includes all of the southeast plains except northern El
Paso County...

COZ227>237-251300-
/O.NEW.KPUB.FW.A.0023.211026T1800Z-211027T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
258 PM MDT Sun Oct 24 2021

...FIRE WEATHER WATCH IN EFFECT TUESDAY AFTERNOON FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 227...228...
229...230...231...232...233...234...235...236 AND 237...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect Tuesday afternoon.

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Rapid fire spread will be possible if a fire should
  start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

Hodanish
2 follow-up statements
737 
WWUS85 KPUB 251007
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
407 AM MDT Mon Oct 25 2021

...A Fire Weather Watch has been issued for Tuesday afternoon for
gusty winds and low humidity values for fire weather zones 227...
228... 229...230...231...232...233...234...235...236 AND
237 which includes all of the southeast plains except northern El
Paso County...

COZ227>237-260215-
/O.CON.KPUB.FW.A.0023.211026T1800Z-211027T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
407 AM MDT Mon Oct 25 2021

...FIRE WEATHER WATCH REMAINS IN EFFECT TUESDAY AFTERNOON FOR FOR 
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 
227...228...229... 230...231...232...233...234...235...236 AND 
237...

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Rapid fire spread will be possible if a fire should 
  start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
210 
WWUS85 KPUB 252059
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
259 PM MDT Mon Oct 25 2021

...A RED FLAG WARNING has been issued from Noon Tuesday to 6 PM
Tuesday for gusty winds and low humidity values for fire weather 
zones 227... 228... 229...230...231...232...233...234...235...236 
AND 237 which includes all of the southeast plains except northern
El Paso County...

COZ227>237-261300-
/O.UPG.KPUB.FW.A.0023.211026T1800Z-211027T0000Z/
/O.NEW.KPUB.FW.W.0039.211026T1800Z-211027T0000Z/
Southern El Paso County Including Fort Carson and Colorado
Springs-Pueblo County Including Pueblo-
Huerfano County Including Walsenburg-
Western Las Animas County Including Trinidad and Thatcher-
Crowley County Including Ordway-
Otero County Including La Junta and Western Comanche Grasslands-
Eastern Las Animas County Including Pinon Canyon-
Kiowa County Including Eads-Bent County Including Las Animas-
Prowers County Including Lamar-
Baca County Including Springfield and Eastern Comanche Grasslands-
259 PM MDT Mon Oct 25 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT TUESDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
227...228...229...230...231...232...233...234...235...236 AND
237...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 6 PM MDT Tuesday. The Fire Weather Watch is
no longer in effect.

* Affected Area...Fire Weather Zones 227...228...229...230... 
  231...232...233...234...235...236 and 237.

* Winds...Southwest 25 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Rapid fire spread will be possible if a fire should 
  start.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Hodanish

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Oct 24, 2:46 PM MDT, 12 minutes earlier.

Area forecast discussion, Oct 24, 2:46 PM MDT, 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
246 PM MDT Sun Oct 24 2021

.SHORT TERM...(This evening through Monday)
Issued at 244 PM MDT Sun Oct 24 2021

Currently...

Clear skies prevailed across the region at 2 pm. Ambient temperature
s were in the mid 60s to mid 70s across the plains with temps around
60 in the valleys.

High cloudiness associated with a spectacular baroclinic gyre,
centered offshore of the Washington Coast, was just west of the
Centennial state. This storm system had surface pressures in the 940-
ish mb range per OPC guidance, likely one of the stronger storms
ever recorded for this part of the world. This system was bringing a
large swath of much needed rain and snow to a good part of the
western CONUS.

Tonight...

Besides some increasing high clouds, not much change in our weather
is expected in the short term. Light winds will allow for
temperatures over the plains to fall into the 30s to lower 40s with
20s in the valleys.

Tomorrow...

Wave clouds will likely return to the region, especially along and
just east of the mountains/plains interface. with surface pressures
falling to our west, southeast surface winds will develop over the
plains while southwesterly surface winds will develop over the
mountains. Winds will become breezy over most region (with least I-
25 corridor), especially over the Sangres. Temps will warm up into
the 80s most of the plains with a few 70s over the Palmer Divide.
Expect 70s in the valleys. No rain is anticipated anywhere tomorrow.

.LONG TERM...(Monday night through Sunday)
Issued at 244 PM MDT Sun Oct 24 2021

...Strong system moves across Tuesday; Colder weather for
Halloween...

Monday night...

The leading edge of the sensible weather to our west will begin to
affect the region. Winds will likely keep up through the night most
areas and this will allow for a mild night regionwide. I anticipate
the winds at mtn top level will begin to ramp up through the night
gusting to 40 mph+ towards sunrise. Precip should also begin to move
into the CONTDVD toward sunrise.

Tuesday...

The brunt of the system will move across during this time frame. It
will be very windy this day and anticipate winds in the 20 to 40 mph
range all areas with gusts to 5o mph on the plains and 60 to 70 mph
over the mtn peaks. Humidity values will be near critical values and
have issued a FIRE WEATHER WATCH for most of the plains on this day.
Precipitation, some quite heavy for a 2-4hr period will occur over
the mountains, and blinding snow will be possible for a time period
during this day over the passes. We will likely need to issue some
winter weather highlights for the higher terrain valid on Tuesday.
I'd expect to see 3 to 6 inch amounts possible in the mtns,
especially along the Divide. For now I don't think we will see winds
reaching synoptic high wind criteria, but this concern will have to
be revisited on later shifts.

An intense frontal passage is likely to occur across the plains
roughly from late Tuesday afternoon into Tuesday evening. when this
front goes by, you will know it, as winds will shift strongly into
the north and will be quite strong for a few hours. This may be the
time when synoptic winds reach high wind criteria. It is not out of
the question that we may hear a rumble of thunder. Some brief
intense snow may also occur over the Palmer Divide. However, no
significant accumulations are expected. Nonetheless, if an intense
snow squall-like feature does develop, it could cause issues on the
roadways in northern El Paso county and points northward.

Wednesday...

Cool and quite windy. System will be to our east and we will be on
the backside of it. I would expect all of the precip to be east of
the region by sunrise, but cant rule out a lingering shower near the
KS border. The main story this day will be the strong NW winds
behind this system. Although it will be rather cool, the strong
winds and low RH values may cause some fire weather issues.

Thursday into Saturday...

Quiet, mild weather expected.

Late Saturday into early next week...

Guidance is indicating some rather cold air is going to push south
into the Central CONUS, and some of this colder air is quite likely
going to push into our region, especially on Sunday. Guidance varies
on amount of cold air and if any if any precip will come along with
it (likely Monday/Tuesday if it does). Still lots of time to resolve
this wx system, but cooler weather is likely to be arriving for all
of the little ghosts and goblins out there (Halloween is next
Sunday!) \/Hodanish

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 244 PM MDT Sun Oct 24 2021

VFR conditions are expected during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. Breezy conditions will last into the
early evening hours with winds then weakening.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Tuesday afternoon for COZ227>237.

&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...HODANISH
Hazardous weather outlook, Oct 24, 4:31 AM MDT, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
431 AM MDT Sun Oct 24 2021

COZ058>089-093>099-251045-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
431 AM MDT Sun Oct 24 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Snow showers over the Sawatch Range will taper off by later this
morning. Additional accumulations of less than an inch will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow returns to the mountains along the Continental
Divide Tuesday and Tuesday night, with strong winds potentially
producing areas of blowing and drifting snow. The remaining
mountains and interior valleys will see a mix of rain and snow
showers, with some accumulations over the higher peaks of the
Sangre de Cristo Range. Some snow will also be possible Tuesday
night over the Palmer Divide and Raton Mesa, accompanied by strong
north winds. On the plains, winds will become strong Tuesday
afternoon, with increased fire danger for many locations along and
east of Interstate 25.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today and tonight.

STEWARD/10

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.